Alert archive / New York / Flash Flood Warnings in 2017
Flash Flood Warning 41, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Sep 14, 2017, 8:27 AM EDT for Seneca County, Yates County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2017, 8:27 AM EDT (12:27 UTC)
- Expired
- Sep 14, 2017, 11:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Seneca County, NY, Yates County, NY
The radar
The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 12:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 0.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
564 WGUS51 KBGM 141227 FFWBGM NYC099-123-141530- /O.NEW.KBGM.FF.W.0041.170914T1227Z-170914T1530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 827 AM EDT THU SEP 14 2017 The National Weather Service in Binghamton has issued a * Flash Flood Warning for... Southwestern Seneca County in central New York... East central Yates County in central New York... * Until 1130 AM EDT * At 825 AM EDT, Doppler radar indicated a band of very heavy rain across the warned area. Radar estimates of 2 to 3 inches have occurred, just since about 7 am. Heavy rainfall is likely to continue through at least 9 am. * Some locations that will experience flooding include... Ovid, Dresden, Willard and Bonavista State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 4272 7684 4265 7681 4259 7695 4269 7697 $$ MLJ
1 follow-up statement
786 WGUS71 KBGM 141535 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 1135 AM EDT THU SEP 14 2017 NYC099-123-141544- /O.EXP.KBGM.FF.W.0041.000000T0000Z-170914T1530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Seneca NY-Yates NY- 1135 AM EDT THU SEP 14 2017 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SENECA AND EAST CENTRAL YATES COUNTIES HAS EXPIRED... Heavier rain has tapered off. As a result, flooding is no longer expected to pose a threat. LAT...LON 4272 7684 4265 7681 4259 7695 4269 7697 $$ MLJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 6:44 AM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Sep 14, 6:44 AM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 644 AM EDT Thu Sep 14 2017 .SYNOPSIS... A weakening low will move across New York and Pennsylvania today. Showers will become more likely later this morning and continue through the afternoon. A rumble of thunder is also possible. Unsettled weather will last through Friday as weak low pressure remains over the northeast. Fair and warm weather will return for the weekend. && .NEAR TERM /THROUGH FRIDAY/... Upper level low over Ohio will lift northeast as it weakens and move into New York and Pennsylvania. Axis of moisture and lift associated with this feature will move across the area from west to east later this morning through the afternoon. Model consensus indicates lift will be best over the central and southern portion of the forecast area. Will continue to advertise likely pops over this area but the more widespread showers are not expected to affect the western Catskills and northeast Pennsylvania until this afternoon. Will mention a ruble of thunder as models show some instability. Total rainfall will generally range from a quarter to half inch. Highs will be in the lower to middle 70s. The showers will diminish quickly this evening as the main upper level wave moves into New England. Most areas will be dry by early evening. Overnight lows will range in the upper 50s to lower 60s. Friday...A weak upper level circulation remains over the northeast with axis of moisture now situated primarily over the eastern forecast area. Once diurnal instability occurs will include chance pops over northeast Pennsylvania, the southern tier and western Catskills. Due to some CAPE will mention slight chance for thunder. Highs will range in the middle to upper 70s. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... 350 AM EDT Update... The upper-lvl trough will continue to slide to the east and become washed out within the flow while high pressure at the sfc will build over the region Friday night. This combination will result in showers quickly dissipating after sunset and temps falling into the mid 50s/low 60s Fri night. On Sat, weak ridging at all levels, accompanied with high pressure at the surface will result in mostly dry conditions over the region. There is a slight chance for precip over the higher terrain Sat afternoon and I-81 E, but chances are low, thus kept low pops in the forecast. These showers will be diurnally driven and expect the best chance to see activity will be the afternoon/early evening. Temps will rise into the uppr 70s/low 80s during the afternoon and low 60s/upper 50s during the overnight. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... 350 AM EDT Update... Updated forecast with new guidance. No significant changes were made to the previous forecast. For more information please read the previous forecast discussion below. Previous forecast discussion... Surface high pressure will build over much of the northeast for later this weekend and early next week. A storm system moving into Ontario may skirt our region early next week, causing a few showers across the region. Tropical system Jose is forecast to remain out to sea, well off the New Jersey coast next week, with the surface high over NY/PA blocking Jose's advance. We will continue to monitor the long range models. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... An upper level low in the Ohio Valley will lift northeast into the local area during this TAF period. Conditions will generally be MVFR/Alternate required. Along with the low ceilings showers will move through the terminals primarily mid morning through early afternoon. At KAVP, the showers will occur during the afternoon. There will be slow improvement this afternoon and evening before MVFR/Alternate required restrictions develop overnight due to weak mixing. Light and variable winds or light s/sw becoming west/northwest later this afternoon then becoming light again overnight. Outlook... Friday through Saturday...Although VFR should prevail much of the time, brief restrictions in showers are possible. Sunday and Monday...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...RRM NEAR TERM...RRM SHORT TERM...KAH LONG TERM...DJP/KAH AVIATION...RRM
Hazardous weather outlook, Sep 14, 3:21 AM EDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 321 AM EDT Thu Sep 14 2017 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-150730- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 321 AM EDT Thu Sep 14 2017 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 14, 8:18 AM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
818 AM EDT THU SEP 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 NNW HORNELL 42.33N 77.67W
09/14/2017 M1.69 INCH STEUBEN NY TRAINED SPOTTER
1.69 OF RAIN IN 2 HOURS
&&
CJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 7:47 AM EDT | Areal Flood Advisory | BGM | Seneca, Steuben, Yates | 6 hr |
| Sep 14, 9:23 AM EDT | Areal Flood Advisory | BGM | Schuyler, Steuben, Yates | 6 hr |
| Sep 14, 10:32 AM EDT | Areal Flood Advisory | BGM | Cayuga | 3 hr |
| Sep 14, 12:43 PM EDT | Areal Flood Advisory | BGM | Chemung, Tioga | 3 hr |
| Sep 14, 4:06 PM EDT | Special Weather Statement | BGM | Cortland | 54 min |
| Sep 14, 5:08 PM EDT | Special Weather Statement | BGM | Otsego | 67 min |
Nearby
Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.